Tamoxifen for male breast enlargement?
HIV-positive patients who use highly active antiretroviral therapy (HAART) can develop changes in body shape, mostly because of fat loss, fat gain and fat redistribution. Usually, fat in the face, arms and legs gradually disappears while fat builds up in the abdomen, making bellies look larger. In women, breast size may also increase. In men, enlarged breasts are uncommon, occurring between 3% and 5% of HAART users.
The cause of male breast enlargement in HAART users is not clear. When doctors review blood test results, in most cases oestrogen and other hormone levels are within their normal ranges. It is possible that some HAART drugs may have a direct stimulative effect on breast tissue, but this has not been proven. There is also the issue that some male patients are taking other drugs in addition to HAART, which could also have an impact on breast enlargement.
Doctors in London recently reported the details of one of their male patients who developed breast enlargement while on HAART. The HIV positive 30-year-old man was taking the following regimen: 3TC (Epivir, lamivudine), d4T (Zerit, stavudine) and efavirenz (Sustiva)
Six months after he began using this combination, doctors prescribed the appetite booster Megace (megestrol acetate, a female hormone). A further six months later he developed a painful lump in his left nipple, which appeared to be growing. Although he then stopped taking Megace, another lump began to grow in his right breast.
Doctors then prescribed the drug tamoxifen (Novaldex, Tamofen) 10 mg/day for the first month, increasing to 20 mg/day in the second month. This medication is used as part of the treatment of breast cancer. This is because breast tumours thrive on oestrogen, and tamoxifen works by blocking the tumour’s access to oestrogen and thus reducing its growth.
After two months of treatment with tamoxifen, the man’s breasts began to shrink and his doctors plan to continue prescribing the drug for an additional month.
This case highlights some of the potential risks of using drugs such as Megace with HAART in males with HIV/AIDS. Tamoxifen has side effects, including an increased risk of bleeding. Anecdotal reports suggest that it is becoming a common option for the treatment of male breast enlargement associated with the use of HAART. Perhaps a study of the safety and effectiveness of tamoxifen in male HAART users would be useful.
- Piroth L, Grappin M and Petit JM. Incidence of gynecomastia in men infected with HIV and treated with highly active antiretroviral therapy. Scandinavian Journal of Infectious Diseases 2001;33(7):559-560.
- Paech V, Lorenzen T, von Krosigk A, et al. Gynaecomastia in HIV-infected men: association with effects of antiretroviral therapy. AIDS 2002;16(8):1193-1195.
- Manfredi R, Calza L and Chiodo F. Gynecomastia associated with highly active antiretroviral therapy. Annals of Pharmacotherapy 2001;35(4):438-439.
- Kegg S and Lau R. Tamoxifen in antiretroviral-associated gynaecomastia. International Journal of STD & AIDS 2002;13:582-583.
Source: Canadian AIDS Treatment Information Exchange (CATIE). For more information visit CATIE’s Information Network at: